My wife, 45 years old and generally healthy, recently had what appeared to be an alergic reaction. She has no history of any alergies. First came some redness to various parts of her body, but not itchy. Strangely, her feet were the only thing that itched. Then her knees, shoulders and ankles started with some pain and became stiff. Over the next two hours the stiffness increased and eventually it became extremely difficult for her to walk. After a visit to the emergency room and getting some cortisone (in pill form I believe), she was released after a few hours. All the symptoms basically disappeared, with just a bit of muscle pain after one day. Then the 2nd day after this, the symptoms reappeared. Starting with redness of the skin, some itching but not much, and then knee, ankle, shoulder, neck and elbow pain. After a long trip to the hospital and an even longer wait in the emergency room, she was basically unable to get up from the bed or walk from the pain in her legs and back, and was also experiencing throat pain and small difficulty to swallow. Again cortisone was prescribed. She stayed the night, but was released to visit her doctor. The hospital did indicate what they thought the problem was, except that the rash and throat swelling suggested an alergic reaction. Unfortunately her doctor was unavailable, and the following day the symptoms returned. She is now at the emergency again, and will probably be given more cortisone. Though I may be a bit pre-mature in sending this inquiry, the more information one has when visiting the doctor, the better.
A rheumatology evaluation can be considered. With a rash as well as joint pain can be caused by a whole host of rheumatological diseases - such as lupus or rheumatoid arthritis to just name two.
I would consider blood tests including a blood count, sedimentation rate, ANA level, and rheumatoid factor to screen for basic rheumatological disease.
The ER is not the best place for an extended workup. Followup with the primary care as well as a rheumatology referral should be considered.
Followup with your personal physician is essential.
This answer is not intended as and does not substitute for medical advice - the information presented is for patient education only. Please see your personal physician for further evaluation of your individual case.
Copyright 1994-2017MedHelp International.All rights reserved. MedHelp is a division of Aptus Health.
The Content on this Site is presented in a summary fashion, and is intended to be used for educational and entertainment purposes only. It is not intended to be and should not be interpreted as medical advice or a diagnosis of any health or fitness problem, condition or disease; or a recommendation for a specific test, doctor, care provider, procedure, treatment plan, product, or course of action. Med Help International, Inc. is not a medical or healthcare provider and your use of this Site does not create a doctor / patient relationship. We disclaim all responsibility for the professional qualifications and licensing of, and services provided by, any physician or other health providers posting on or otherwise referred to on this Site and/or any Third Party Site. Never disregard the medical advice of your physician or health professional, or delay in seeking such advice, because of something you read on this Site. We offer this Site AS IS and without any warranties. By using this Site you agree to the following Terms and Conditions. If you think you may have a medical emergency, call your physician or 911 immediately.